Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Salt Lake City, UT

July 27, 2011Carbon County, Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2011, 5:45 PM MDT for Carbon County, Duchesne County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2011, 5:45 PM MDT (23:45 UTC)
Expired
Jul 27, 2011, 6:15 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Carbon County, UT, Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 187 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS55 KSLC 272345
SVRSLC
UTC007-013-280015-
/O.NEW.KSLC.SV.W.0056.110727T2345Z-110728T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARBON COUNTY IN UTAH
  SOUTHEASTERN DUCHESNE COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  OVER SOUTHEASTERN DUCHESNE COUNTY...OR 20 MILES SOUTHEAST OF
  DUCHESNE...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL SOUTHEASTERN DUCHESNE COUNTY AND RURAL NORTHEASTERN CARBON
  COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4010 10998 3981 10998 3967 11003 3977 11030
      4001 11032
TIME...MOT...LOC 2345Z 269DEG 11KT 3993 11015

$$

LC
2 follow-up statements
307 
WWUS55 KSLC 280006
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 PM MDT WED JUL 27 2011

UTC007-013-280015-
/O.CON.KSLC.SV.W.0056.000000T0000Z-110728T0015Z/
CARBON UT-DUCHESNE UT-
606 PM MDT WED JUL 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN DUCHESNE AND NORTHEASTERN CARBON COUNTIES...

AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED OVER SOUTHEASTERN DUCHESNE COUNTY...OR ABOUT 23 MILES 
SOUTHEAST OF DUCHESNE...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL SOUTHEASTERN DUCHESNE COUNTY AND RURAL NORTHEASTERN CARBON
  COUNTY

LAT...LON 4010 10998 3981 10998 3967 11003 3977 11030
      4001 11032
TIME...MOT...LOC 0005Z 269DEG 11KT 3993 11007

$$

LC
661 
WWUS55 KSLC 280012
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
612 PM MDT WED JUL 27 2011

UTC007-013-280022-
/O.EXP.KSLC.SV.W.0056.000000T0000Z-110728T0015Z/
CARBON UT-DUCHESNE UT-
612 PM MDT WED JUL 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUCHESNE AND
NORTHEASTERN CARBON COUNTIES WILL EXPIRE AT 615 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4010 10998 3981 10998 3967 11003 3977 11030
      4001 11032
TIME...MOT...LOC 0012Z 269DEG 11KT 3993 11004

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:28 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 27, 3:28 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT WED JUL 27 2011

.SYNOPSIS...LINGERING MOISTURE WILL REMAIN IN PLACE THROUGH THE
REMAINDER OF THE WEEK. A VERY MOIST AIRMASS IS EXPECTED TO SPREAD
BACK INTO UTAH DURING THE UPCOMING WEEKEND THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...THE AIRMASS ACROSS THE FORECAST AREA CONTINUES TO
SLOWLY DRY THIS AFTERNOON UNDER WESTERLY FLOW ALOFT. PWS IN THE
0.4-0.6 INCH RANGE HAVE MADE THEIR WAY INTO NORTHWEST
UTAH...THOUGH PWS IN THE 0.7-0.8 ARE MORE COMMON ACROSS THE
STATE...AND VALUES ABOVE 1.0 INCH REMAIN OVER SOUTHEAST UTAH.
CONVECTION THIS AFTERNOON HAS DEVELOPED PRIMARILY OVER CENTRAL
UTAH...COINCIDENT WITH THE BEST JET SUPPORT AND A FAVORABLE
MOISTURE GRADIENT.

THE MODEST DRYING TREND IS PROGGED TO CONTINUE THROUGH
FRIDAY...WITH COVERAGE OF CONVECTION DECREASING A BIT BEGINNING
TOMORROW AS THE BEST JET SUPPORT MOVES EAST OF THE AREA AND A MORE
SUBSIDENT AIRMASS MOVES IN. STILL..ISOLATED CONVECTION IS A THREAT
FOR MOST AREAS TOMORROW...WITH THE EXCEPTION OF NORTHWEST UTAH.

BY SATURDAY...GLOBAL MODELS CONTINUE TO INDICATE THE FLOW ALOFT
WILL BECOME MORE SATURDAY ON THE BACK SIDE OF A BUILDING RIDGE.
THIS WILL ALLOW MONSOONAL MOISTURE TO RAPIDLY RETURN TO THE
FORECAST AREA THROUGH AT LEAST EARLY NEXT WEEK...RESULTING IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH AFTERNOON
WITH SOME LINGERING INTO THE EVENING AND OVERNIGHT HOURS...ALL
CAPABLE OF PRODUCING HEAVY RAIN.

THE 12Z GFS INDICATES THAT THE FLOW ALOFT WILL BECOME WESTERLY
AGAIN BEGINNING TUESDAY AS A PACIFIC TROUGH APPROACHES THE
COAST...ALLOWING FOR ANOTHER DRYING TREND. THIS TROUGH IS FARTHER
SOUTH IN THE EC SOLUTION...ALLOWING THE FLOW TO REMAIN MORE
SOUTHERLY AND CONTINUED MOIST THROUGH MUCH OF NEXT WEEK.

&&

.AVIATION...NORTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH AROUND 03Z. WINDS SHOULD THEN TURN SOUTHEAST. THERE IS A 20
PERCENT CHANCE THAT A THUNDERSTORM COULD MOVE NEAR THE AIRFIELD AND
BUMP THE WINDS....DIRECTION DEPENDING ON PROXIMITY TO THE AIRFIELD.
OTHERWISE...VFR CONDITIONS UNDER PARTLY CLOUDY SKIES WILL CONTINUE.

&&

.FIRE WEATHER...WHILE AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT
ANYWHERE ACROSS THE STATE FOR THE REST OF THIS AFTERNOON AND THIS
EVENING...THE BEST THUNDERSTORM COVERAGE AND CHANCE FOR A WETTING
RAIN WILL BE IN SOUTH CENTRAL UTAH. THESE STORMS CAN ALSO BRING
CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY WINDS AND SMALL HAIL.

A DRIER AND MORE STABLE AIRMASS WILL SPREAD SOUTH ACROSS NORTHERN
UTAH TOMORROW...SUPPRESSING THE MOISTURE AND BEST CHANCES FOR A
THUNDERSTORM TO THE SOUTHERN AND EASTERN PORTION OF THE STATE.

MOISTURE WILL BEGIN TO SPREAD BACK NORTH FRIDAY...AND WILL DEEPEN
ACROSS THE REGION THROUGH EARLY NEXT WEEK. THIS WILL AGAIN LEAD TO
AN INCREASE IN THUNDERSTORM COVERAGE AND RAINFALL EFFICIENCY...WHILE
MAINTAINING A THREAT OF CLOUD TO GROUND LIGHTNING THROUGH EARLY NEXT
WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...ROGOWSKI
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 27, 2:56 AM MDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
256 AM MDT WED JUL 27 2011

UTZ001>016-019>021-517-518-WYZ021-281100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
256 AM MDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

LINGERING MOISTURE ACROSS THE OUTLOOK AREA WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS...AND
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE VALLEYS. DANGEROUS
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS CAN BE EXPECTED WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE LOOKS TO LINGER ACROSS THE OUTLOOK AREA THROUGH THE
REMAINDER OF THE WEEK...WHICH WILL MAINTAIN A THREAT FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

DEEPER MOISTURE LOOKS TO SPREAD BACK INTO THE AREA DURING THE
UPCOMING WEEKEND. THIS WILL BRING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL ACROSS THE OUTLOOK AREA. THIS MOISTURE LOOKS TO LINGER
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 27, 5:11 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
511 PM MDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FLASH FLOOD      8 NW HITE MARINA        37.98N 110.49W
07/27/2011                   GARFIELD           UT   NWS EMPLOYEE

            FLASH FLOODING IN NORTH WASH NEAR HOG SPRINGS.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:11 PM MDTAreal Flood AdvisorySLCJuab, Millard3 hr
Jul 27, 3:13 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Jul 27, 4:15 PM MDTSevere Thunderstorm WarningSLCUtah30 min
Jul 27, 4:52 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.